Many adults use sleep aids such as Ambien® (zolpidem) to help treat insomnia or other sleep disorders. Ambien is a sedative-hypnotic that acts on the human brain to produce a calming effect allowing people with insomnia to fall asleep faster and stay asleep longer. In pets, this medication can cause nervous system effects that can be detrimental to your pet’s wellbeing. Depending on how your pet metabolizes this medication, it can cause sleepiness/sedation, or it can have the opposite effect and cause hyperactivity and agitation.
When pets accidentally ingest any medication, the first thing a pet parent should do is immediately call their veterinarian or Pet Poison Helpline. When animals ingest zolpidem, the following clinical signs may be seen:
- Hyperactivity, agitation, vocalization, panting, tremors, fearfulness
- Lethargy, sedation, disorientation, difficulty walking, weakness
- Anorexia, excessive drooling, vomiting, diarrhea
We know how scary it is when our furry family members get into things they shouldn’t. Staying calm and calling your veterinarian or Pet Poison Helpline for guidance is the important first step to helping your pet stay safe after an accidental medication exposure. Depending on how long it has been since your pet consumed the medication, your veterinarian may induce vomiting in an attempt to remove any medication still in their stomach and then monitor for the development of clinical signs and provide supportive care as needed.
Thankfully most pets do well with treatment and can go back to their normal, happy life after they have recovered.